Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Anyone taking topiromate / topomax?

(7 Posts)
wheelwithinawheel Mon 07-Nov-16 17:40:25

Boyfriend prescribed these for chronic cluster headaches. He's been on a cocktail of drugs / injections / nerve blockers (can list of anyone wants to know!!). It's day 7 of topiromate he is sooooo spaced out its unreal. Does it settle down? Touch wood, after years of sometimes up to 5 clusters a day he hasn't had a headache in almost a week! But I'm so worried about him. His energy levels are so low (I think from the chronic pain, fatigue from never getting a decent sleep, trying to hold it together to work etc etc). Is there anything he could do / eat / take to help with the fatigue? Any advice would be so gladly welcomed.

lougle Mon 07-Nov-16 21:26:30

How much is he on? I take topiramate and I've noticed no side effects whatsoever, but neither has it helped my migraines confused

AnchorDownDeepBreath Mon 07-Nov-16 21:29:47

I've taken it, although I'm not at the moment. It did work on my headaches, but I was carefully monitored to make sure it didn't space me out - if it's affecting him badly, he may need to go back and try either a lower dosage, or something else. That spaced feeling isn't sustainable in the long run!

I did find for the first 14 days I had to sleep lots, middle of the day naps helped immensely when possible, and I took a vitamin aimed at improving energy levels.

I hope it settles for him soon.

FrickOnAStick Mon 07-Nov-16 21:37:25

I take it and have done for years. I did feel very woolly headed for a time and my dosage was increased slowly to help reduce this. Topiramate can have nasty side effects and so must be carefully monitored in the early stages. It has helped my condition and reduced symptoms but I can't take it at the full effective dose because the side effects are too bad when I do (confusion, dizziness, loss of concentration, loss of appetite and loss of sense of taste). Therefore, I take a dose that halves my symptoms but keeps a manageable lid on the side effects (I have them but they are low level).

FrickOnAStick Mon 07-Nov-16 21:40:21

I also have a problem finding words sometimes. That brain fog thing

wheelwithinawheel Tue 08-Nov-16 13:59:02

Thanks for the replies! It does seem to be settling down slowly, and he had a first entire nights sleep last night without having to inject since I can't remember when! He's on 50 at the moment, increasing dose to 100 next week, but has luckily been signed off for a month so can use the time to just get used to it. I think half the problem he is generally at rock bottom exhaustion anyway from the lack of sleep and high level dose of verapamil which has wiped him out. Hopefully the topiromate will be able to replace the verapamil, so I'm hoping this will make a difference. Poor bloke!

wfrances Fri 11-Nov-16 16:43:52

ds 13 has been on it for years , he takes it before bed as it makes him sleepy.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now